Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 229, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 1997, 4:51 PM CDT for Monroe County, Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 1997, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 30, 1997, 6:00 PM CDT
- In force
- 69 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Monroe County, AL
The radar
The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 302153 RRA SVRMOB ALC099-302300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 451 PM CDT SAT AUG 30 1997 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...MONROE AT 451 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER RADAR 8 MILES NORTHWEST OF PETERMAN MOVING SOUTH AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PETERMAN AROUND 516 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:15 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 30, 2:15 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 214 PM CDT SAT AUG 30 1997 SYNOPTIC CONDITIONS CHANGE LTL THRU FCST PERIOD AS H5 HIGH REMAINS ACRS SRN TIER FROM TX INTO SE US. WEAKNESS IN HIGH PRESSURE ACRS EXTREME SE US SHUD NOT DIRECTLY AFFECT FA WX THRU WEEKEND. WITH NRLY FLOW THRU PERIOD XPCT ANY SEA BRZ DEVELOPMENT TO BE HELD NEAR THE COAST THRU WEEKEND. H5 TEMPS AT -9 EXPECTED TO WRM TO -6 AS H5 HIGH EASES EAST SO SEA BRZ AND INLAND TSTM ACTIVITY WILL BE LIMITED. MAY WANT TO ADD HAZY TO COASTAL COUNTIES FOR SUNDAY AS SFC VISIBILITY 3 TO 6 SM THIS AFTERNOON AND DONT EXPECT ANY SIGNIFICANT CHANGE FOR SUNDAY. LTL WRMR THAN GUIDANCE FCST TODAY SO WILL BOOST TEMPS A BIT FOR TOMORROW. HIGH PRESSURE OVR CSTL AREA WILL KEEP WNDS 10 KTS OR LESS AND MAINLY S TO SW. WUD ALSO EXPECT SCT NOCTURNAL TSTMS AFTER LAND BRZ SETS UP. MOB 72/94/72/93 1212 PNS 74/94/74/94 1212 DTS 75/92/75/92 1212 EVR 95/70/95/71 1212 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:13 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.